From Berea, Kentucky, USA:
My 13 year old daughter, who has type 1 diabetes, is hospitalized for refractory hyperglycemia about every three months. She has moderate to large urine ketones but does not develop full-blown DKA [diabetic ketoacidosis] During this time, she is nauseated but does not vomit, becomes dehydrated, although she is drinking tons (or so it seems) of fluids, and she takes hundred of units of insulin (700 units in 48 hours).
She was recently admitted to the hospital because of blood sugars of 500 mg/dl [27.8 mmol/L] that lasted approximately two weeks. She was put on IV fluids and insulin and taken off her insulin pump. After 24 hours, she was taken off the insulin drip and put back on the pump for 24 hours, and since her blood sugar came down, she was discharged. However, Within six hours after discharge, her blood sugar went back up, and she started spilling urine ketones.
I am in contact with the endocrinologist, but I was just wondering if you have seen this before. Her endocrinologist and her partners seem to be baffled because no underlying cause can be found. The doctors seem to believe that stress could be the cause. My daughter has been treated for social anxiety disorder along with trichotillomania and has been on home-bound school for the last two years. She did start back to school this fall and seemed to be doing great, but now she has missed three weeks because of these problems.
This is very dangerous, as you know. Unfortunately, what you describe is not so rare in large pediatric diabetes practices. It almost always seems to be a severe psychosocial problem, so I would suggest that you go back and have a conference with the pediatric diabetes team with whom you are working and listen to their advice.
There are even much rarer conditions where insulin action is blocked by the body, but your daughter's diabetes team can determine this by what happens in the hospital setting over a longer period of time. Sometimes omitted insulin is the culprit. Sometimes there is some form of physical or sexual abuse that is the underlying problem. In any case, you are correct in looking for a specific explanation. Having an adult actually administer every insulin injection can sometimes stop the problem completely not just observing or asking about shots but actually giving every insulin injection prescribed.
[Editor's comment: I totally agree with Dr. Brink's remarks. Another thought: If your daughter's insulin pump has a lockout feature, I would consider using this and make sure an adult gives all needed bolus doses.Take care to change the code frequently, as teens are adept at figuring things out. SS]
Original posting 20 Sep 2003
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.